Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 29, 2018, 5:15 PM EDT for Oxford County, Maine; Coos County, New Hampshire. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2018, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 29, 2018, 6:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oxford County, ME, Coos County, NH
The radar
The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:03 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 29, 3:03 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gray ME
303 PM EDT Wed Aug 29 2018
.SYNOPSIS...
hot and humid air mass will remain across the area through tonight.
Relief from the heat and humidity will arrive on Thursday following
a cold frontal passage. The cooler and drier air should remain
through the upcoming holiday weekend.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
At 18z...a 1007 millibar low was over southeast Quebec with a
warm front extending through northern Maine and a trailing cold
front through the eastern Great Lakes. We're seeing some
scattered convection develop across the area in the warm sector
as we exceed the convective temperature. These will produce some
downpours and gusty winds. To our north and west however more
robust convection is developing ahead of the surface low and
trailing cold front as the wind field begins to strengthen and
with approaching impulse. Some of this activity may enter our
western and northern zones by late afternoon before weakening
tonight with loss of daytime heating. Forecast soundings suggest
multicell and line segments with strong damaging wind potential.
Rapid cell movement should minimize flooding potential in all
but training situations even with precipitable water values
hovering near two inches. High freezing levels should minimize
hail potential as well. Scattered but weakening convection will
continue overnight as the cold front sinks southward across the
area reaching the coastline towards dawn.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The front will clear the coast on Thursday morning with any
lingering convection exiting the coast by midday. The drier air
will gradually filter in from northwest to southeast with
seacoast New Hampshire and southwest coastal Maine the last to
see dew points drop off. Mostly clear and comfortably cool
tomorrow night under the building surface high we some late
night valley fog likely.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Zonal flow will take hold across North America into the weekend. A
slight high pressure gives way to a series of weak waves. Overall
the warm air is starting its seasonal shift southward and even with
high pressure temperatures will be not as warm as the past few days.
Friday. High pressure builds over the region from Friday bringing
clear skies. Onshore flow will help a seabreeze to develop with
the coast keeping temperature near 70.
The high pressure will continue to dominate Friday night and
into Saturday with clear skies. Friday night will be a good
radiational cooling night with valley fog expected throughout
the interior as temperatures fall into the upper 40s. Saturday
will be again sunny and mild; a nice start to the long weekend.
Our next change for some precipitation come Saturday night into
Sunday as a short waves moves out of the northern Great Lakes.
This will support a surface cold front which will bring
scattered showers to the area. There's a bit of uncertainty
with this system with the timing varying from Saturday night all
the way through mid day Sunday. Daytime timing would increase
the chance for thunder while overnight would limit it to mostly
showers. With this dependent mostly on the timing of the upper
level support trough would tend to favor a slightly slower
solution with increased chances for precipitation on Sunday as
the upper level flow may be slower to flatted out to zonal than
models suggest.
For Monday and Tuesday we see a surface ridge building to our south
over the Appalachians. This will promote warmer temperatures
for the beginning of the week with highs once again reaching
back into the 80s. As far a showers a lot will depend on the
exact placement of the ridge. With a further south center some
'ridge roller' convection may make it over the top and into our
area from the northwest. However even if it does the coverage
wont be too great so overall have kept Pop fairly low.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Night/...VFR with lcl MVFR in
TSRA/SHRA through 12z Thu. Thereafter...becoming VFR throughout
with lcl IFR btw 09 and 12z Fri in valley stratus and fog.
Long Term...VFR will prevail through most of the weekend.
Overnight Friday and again on Saturday some LIFR valley fog is
expected at inland sites but that will quickly dissipate after
sunrise.
&&
.MARINE...
Short Term /through Thursday Night/...Winds and seas will
increase late tonight and Thursday with a cold frontal passage
but should remain below SCA threshold.
Long Term...Quiet conditions over the waters, with mainly high pressure
dominating the pattern.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ012>014-
018>028.
NH...Heat Advisory until 8 PM EDT this evening for NHZ002>015.
MARINE...None.
&&
SYNOPSIS...Schwibs
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Curtis
AVIATION...Curtis/Schwibs
MARINE...Curtis/SchwibsHazardous weather outlook, Aug 29, 3:47 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 347 PM EDT Wed Aug 29 2018 NHZ007-302000- Sullivan- 347 PM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. During the late afternoon and into the evening, thunderstorms will approach the area from the northwest. Some of these thunderstorms may be strong to severe, with damaging winds the most likely hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather conditions are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018>028-NHZ008>015-302000- Interior York-Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 347 PM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-302000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 347 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012>014-NHZ002>006-302000- Southern Oxford-Southern Franklin-Southern Somerset-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- 347 PM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 360 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. During the late afternoon and into the evening, thunderstorms will approach the area from the northwest. Some of these thunderstorms may be severe, with damaging winds the most likely hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather conditions are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001-302000- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- 347 PM EDT Wed Aug 29 2018 ...SEVERE THUNDERSTORM WATCH 360 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. During the late afternoon and into the evening, thunderstorms will approach the area from the northwest. Some of these thunderstorms may be severe, with damaging winds the most likely hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 4:04 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gray ME
404 PM EDT WED AUG 29 2018
MEZ009-292030-
Central Somerset-
404 PM EDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...
At 404 PM EDT, a strong thunderstorm capable of producing a tornado
was located 11 miles north of Seboomook, or 30 miles west of
Ripogenus, moving east at 30 mph.
Locations impacted include...
Seboomook, Pittston Academy Grant, Hammond, Plymouth and Comstock.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Maine.
LAT...LON 4588 6965 4588 6972 4584 7036 4585 7034
4586 7031 4589 7026 4593 7026 4597 7019
4598 6968
TIME...MOT...LOC 2004Z 254DEG 25KT 4604 6977
MBCSpecial weather statement, Aug 29, 4:59 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
459 PM EDT WED AUG 29 2018
NHZ001-002-292130-
Northern Coos-Southern Coos-
459 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COOS COUNTY...
At 458 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles north of Pittsburg to Lewis.
Movement was east at 35 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Colebrook, Errol, Pittsburg, Dixville, Canaan, Lemington, Stratford,
Columbia, Dummer, Clarksville, Wentworth Location, Stewartstown,
Parmachenee, and Bowmantown.
This also includes...
Umbagog Lake State Park, First Connecticut Lake, Dixville Notch
State Park, Coleman State Park, and Lake Francis State Park.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western Maine...and northern New Hampshire.
LAT...LON 4460 7103 4475 7163 4479 7157 4486 7155
4491 7150 4499 7154 4501 7147 4501 7150
4507 7150 4512 7143 4520 7140 4524 7144
4523 7138 4527 7136 4530 7130 4529 7127
4525 7123 4524 7115 4531 7108 4530 7108
TIME...MOT...LOC 2058Z 278DEG 30KT 4539 7139 4485 7177
MBCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:04 PM EDT | Special Weather Statement | GYX | Somerset | 26 min |
| Aug 29, 4:13 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 48 min |
| Aug 29, 4:36 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 54 min |
| Aug 29, 5:25 PM EDT | Special Weather Statement | GYX | Somerset | 35 min |
| Aug 29, 6:11 PM EDT | Special Weather Statement | GYX | Franklin | 64 min |
| Aug 29, 6:25 PM EDT | Special Weather Statement | GYX | Somerset | 35 min |
| Aug 29, 7:06 PM EDT | Special Weather Statement | GYX | Franklin | 24 min |
| Aug 29, 7:38 PM EDT | Special Weather Statement | GYX | Kennebec | 37 min |
| Aug 29, 4:59 PM EDT | Special Weather Statement | GYX | Coos | 31 min |
| Aug 29, 6:46 PM EDT | Special Weather Statement | GYX | Coos, Grafton | 59 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Severe Thunderstorm Warnings in New Hampshire, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.